I have been taking Effexor XR 225 mg for 8 months and my doctor and I have decided to wean me off of it. I am 5 weeks into this and am down to 150 mg. I feel like I have reached the point of pure insanity, i cant tell what is real anymore but i have to keep telling myself its only withdrawals. it is so tempting to just go back to 225 mg considering I cant keep my life on pause for much longer. I am a sophomore in high school and let me tell you, This drug has been one of my biggest mistakes of my life. I am now flunking out of school due to these withdrawals, Ive been spending most of my time in bed because I refuse to wake up to another day filled with brain shivers, migraines, heat flashes, irritability, and muscle spasms. I constantly feel like i have the god offal flu and I am debating wether or not I should just set myself on fire because my brain is literally dying. I ache, there is no escaping this withdrawal because it is also in my dreams. This drug should be taken off the market. Is there any hope for me and getting off this terrible drug so i can be symptom free and think clearly again like I used to a month ago? Are there any other people experiencing the same thing?
For starters, I'm sorry you are feeling so lousy, but take a DEEP breath. Obviously setting yourself on fire, or giving up on life isn't the answer. I know you feel like it's hopeless, but I assure you it isn't. You DO have options here.
Effexor is historically one of the more difficult meds to come off of, but that doesn't mean that people haven't successfully tapered off much more comfortably. For starters, I can tell you that the taper process needs to be done SUPER slowly, and gradually. From what you've reported, your taper is probably too severe...both in dosage reductions AND in the pace.
Let me ask you, why did you decide to come off Effexor in the first place? Were you started on it for depression, and if so, did it HELP? Often times, people decide to come off a medication for all of the wrong reasons. They will say "I shouldn't have to take a pill to make me feel better", or they think that because they feel a lot better, they don't NEED the med anymore, when the fact of the matter is, they FEEL much better because the med is working. I would strongly advise you that if you didn't really have a GOOD reason to stop taking it (like bad side effects, medical concerns, etc) and it was working...I wouldn't change a thing. Stay on it. If at some point you want to come off of it, you certainly can, but you will need to do so VERY gradually.
If you are going to stick with your decision to come off the Effexor (after giving it some real thought), I recommend finding a new doctor, one who really knows their way around these meds. From the posts of yours I've read, your doc doesn't "get it" at all.
You NEED to communicate to your doctor that you want to go MUCH slower. You may even need to be bumped back UP a bit in order to kind of restart the tapering process much slower. Are you working with a psychiatrist? If not, that's the kind of doc you need...preferrably a child/adolescent psych, because meds affect younger people much differently than they do adults. Also, did you do any "work" on the issues you were put on the Effexor for in the first place? Like therapy? That's SO important. A therapist can also help you through this.
While you're getting this all worked out...you need to be turning to people for support..your family, friends, etc. You also need to set up a meeting ASAP at school, WITH your parents present if possible, to explain to them what's going on and why your grades are plummeting. They absolutely should work with you during this tough time. They may even recommend taking some time off and doing school work from home. Definitely get the school involved and take advantage of any resources they can offer. You don't have to suffer in silence with this, OK?
If you can get hooked up with a more knowledgeable doctor, you most likely can make this process MUCH more tolerable. Like I said, they MAY recommend going back up in your dose beforre resuming your taper, to help with the symptoms of the discontinuation syndrome. That's okay, it would probably help you a lot. And again, I cannot stress enough that if you didn't have a good enough reason to come off the Effexor to begin with, and if it was helping you...rethink this whole decision. The old addage applies..."if it isn't broken, don't fix it"!! I know you're scared from this experience...but it doesn't have to be this way, and I would hate to see you going through all of this when there really wasn't a reason to stop taking it to begin with. I cannot tell you how many people do that (myself included), only to regret their decision because the issues are still there after they come off the meds, sometimes even moreso.
Please keep in touch with us, let us know how you're doing okay? We're here for you buddy. Best to you...hope you can start formulating a plan soon that will have you feeling better. Definitely don't do nothing...it doesn't have to be this bad...there ARE options!!
I agree with what nursegirl has said above, and let me also offer my sympathy and my experience with Effexor withdrawals.
I was going to do the peace corps and so I wanted to get off the Ned's the right way instead of ending up in an emergency and having to go cold turkey. There was also an element of that "I feel fine now and I shouldn't have to keep taking this medication I don't need with all its side effects until I die." feeling too though I wouldn't have admitted it.
I was on 75 + 37.5 for about 18 months when I started to wean.
It sucked, that's the long and short of it. The way I did it, with doc's consent, is to break open all the pills at the beginning of each month and take one grain (there are probably about 100 in a 75 mg dose) out for the first day and close the pill back up, two out for the second day and close it back up, three out for the third day etc.
I stopped decreasing my dose for weeks at a time before feeling comfortable enough to continue the wean. And it sucked, brain zaps, nausea, headaches, fatigue, and black horrible depression.
Finally I got down to a few grains per day and switched to Prozac for a awhile and then off altogether.
I don't feel like I ever really recovered, or else I just reverted to my ore-medicated depressed state, but the physical symptoms mostly went away.
The wean can be done.
However I didn't go to peace corps and now I'm on 75 mg daily and I'm fairly committed to continuing it forever.
My advice would be to wean very very slowly because as you know going too quickly can be deadly.
For reference I've quit smoking after pack a day for five years and that was easier. Effexor's an awesome and awful drug.
thanks for replying to me! I am feeling a little better today, I have been taking a multi-vitamin and 2000 mg of fish oil to help with the withdrawal. The reason I went off of effexor is because I was constantly in a fog ALL day and then around 7pm-9pm I would get mild withdrawals because of effexor has such a short half life. Not only that but I wasn't feeling any less depressed then I was before I was on it. Its very difficult to distinguish wether its my environment and external things making me so stressed out or the medication that is giving me mood swings. Its hard to tell now and was still when I was consistently taking my full dose of 225 mg a month ago. I was put on this medication at a treatment center in Utah called Youth care owned by Aspen. I was sent to this treatment faciltiy because I was pretty suicidal way back when. In December 2010 my mother commenced suicide and it had a HUGE impact on my life in such a negative way so I have been depressed for a VERY long time. anyways when I left the treatment center i was on top of my game and then I came home to the same toxic environment of a verbally abusive dad and disfunctional family.. Right now me and my phsyciatrist want to see me on no medication at all to see how my behavior is. I agreed to this because even when i was suicidal and At my lowest points i was on Effexor 225 mg. i have been on prozac, effexor, welbutron, and seroquill. i like seroquill the best . so we shall see how the road goes. i will keep updating
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.